It is currently Sep 23, 2017 11:06 pm


Taking my daughter off of psych meds-need support

Taking my daughter off of psych meds-need support

Postby starywarychoochoo » Apr 19, 2013 10:14 am

Hi, I am new to the forum. My housemate works in a peer respite house and brought home the Harm Reduction guide to Coming off Psychiatric Drugs. I am still reading through it. I'll try to give a brief intro. My daughter is 9, has been on and off psych meds since the age of 5. She has been on Stattera and Depakote for the past 4 months. For the past 2 months, it has been a huge struggle to get her to take them. She gets physically sick just looking at them, and pukes half the time anyway. It has taken me up to 2 hours to get her to finally take them. I had told her psychiatrist that I would try her on a mood stabilizer since she had never been on one, but that I was getting to the point where I want to just try other things besides meds for her. The ordeal in trying to get her to take the meds seemed more traumatic than anything. The other night was when I made my decision. After over 2 hours of struggling with her to take them, she finally did, and opened up to me a bit about why she didn't want to. She told me it was terrifying to take them, and that she felt like medications take a part of people away, a part of their personality. And I was like, that's it, you're done. I've just always been fed all this misinformation about her options. I was pleasantly surprised that the case manager from the visiting nurse program validated my decision and told me she appreciate me as a parent for listening to my daughter. She was taking only about half her dose of depakote for the past couple weeks anyway and most of the time took the stattera but not always, or she would puke it up. The psychiatrist said it was fine just to stop giving it to her since she was taking it inconsistently anyway, but I don't feel like that's the best thing to do. I had some leftover 10 mg Statteras, (she's on 40 usually) and have been giving her those for the past 2 days, as well as half her dose of liquid depakote. Does anyone have any pointers or suggestions on how to wean her off? As I said it's a huge struggle for her to even take them, so would just giving her decreased doses for a few days be ok? Thank you so much for this resource.

-Star
starywarychoochoo
 
Posts: 2
Joined: Apr 19, 2013 9:56 am

Re: Taking my daughter off of psych meds-need support

Postby After » Apr 19, 2013 1:01 pm

Hi,
You sound like a very conscientious parent! It's definitely better to wean her off slowly-- you can tell her that if she doesn't step down one little dose at a time, she'll get even sicker than she was on the medication. The stimulants like strattera especially have a very nasty kick to them and the withdrawal is a nightmare. The more gradual the withdrawal, the better. See if you can get her psychiatrist to give her some more medicine so you can take your time withdrawing... if you have too much, you can always throw it away later, after all, but if you have too little you're stuck.

If you haven't already, you'll want to read anything you can get your hands on by Doctor Peter Breggin, especially "Your Drug May Be Your Problem" and "Reclaiming Our Children." Those are available on Amazon and probably through the library. Also the blog "Beyond Meds" has some good advice.

Also, please bear in mind that whatever symptoms your daughter had may come back or get worse as she withdraws from medicine, and this isn't the illness getting worse; it's just a withdrawal symptom. It is temporary. As far as I've seen, the best thing to do if that happens is to stay at the new reduced dose, whatever that is, until the symptoms stabilize even if that takes longer than you wanted, and then step down again.

After all the medicine is out of her system, the withdrawal will likely be the worst of all for a time that will seem to last forever (Breggin says allow a month for every year on medication, but it can take a bit longer). So bear in mind that, while this might not happen at all, you might want to have a game plan for what to do in case your daughter gets very bad withdrawal symptoms and has to take a couple of months to recover. Maybe you want to look into having her do a year of studying from home instead of school, or maybe you should time the withdrawal to end at about the beginning of summer break so she can rest for a few months. Of course it might not even be that bad-- kids are very resilient physically and mentally.

A couple of practical things: sleep might be affected, so have a game plan for the insomnia. Often, after withdrawal a person becomes very sensitive to all drugs and chemicals. so for awhile she might need to shower only with the mildest soap, and taking tylenol or something for pain might be too toxic. This will pass with time. Also, sometimes people in med withdrawal come down with allergies they haven't had before, so remember to keep an eye on what she's eating and how it affects her, even if she was known to be not allergic before.

And please never feel guilty for putting her on medication in the first place! You trusted someone you thought you could trust, someone you ought to be able to trust. Doctors should be caring for their patients' health and it's horrible that they don't. Now that you know more about the situation, you're helping her in the best way possible! There's nothing shameful about that at all.
Because we were slaves, and we are slaves no longer.
User avatar
After
 
Posts: 2769
Joined: Jun 19, 2008 1:59 pm

Re: Taking my daughter off of psych meds-need support

Postby starywarychoochoo » Apr 20, 2013 8:12 pm

Thank you After, I appreciate it. I have been able to get her to take smaller doses of her meds, but one of the issues in all of this is that the actual taking of the meds is really challenging. I have explained that stopping them too quickly might make her feel not so great, which does help, but it's still a battle to get her to take them, and I want her to have her own part in her treatment, whatever that is. The Stattera isn't a stimulant, or at least not an amphetamine right. She is doing ok so far. I have a meeting with her team tomorrow. The psychiatrist will be there most likely. He said we could talk about her being weaned off and then try to figure out maybe another way to get her to take the meds. I guess I wasn't clear enough.
Thank you again.
-Star
starywarychoochoo
 
Posts: 2
Joined: Apr 19, 2013 9:56 am

Re: Taking my daughter off of psych meds-need support

Postby in.exile » Apr 20, 2013 9:18 pm

first i just want to say thank you for listening to your daughter. so many of us with mental health labels deal with a lifetime of not being listened to, or of having our experiences invalidated. your daughter is lucky to have you.

maybe having a visual way of showing the med decrease could help your daughter understand that eventually there will be less medication to take. it may not be practical to have the dosages parceled out, but maybe making a poster with her to represent how there will be less medication each day/week/month will help her see that there is an end in sight?

I'm a big believer in good nutrition, and med withdrawal is a time when it's especially important to pay attention to this. when i've gone through it, it helped me to drink lots of extra water, limit sugar and caffeine and much as possible, and eat lots of whole fruits and veggies.

good luck to you, i hope your daughter finds a treatment plan that is right for her.
User avatar
in.exile
 
Posts: 4010
Joined: Nov 27, 2011 9:20 pm


Return to Reducing and Going Off Medications Safely

Who is online

Users browsing this forum: No registered users and 1 guest